Format

Send to

Choose Destination
See comment in PubMed Commons below
JAMA Dermatol. 2013 Jul;149(7):814-8. doi: 10.1001/jamadermatol.2013.511.

Chronic eczematous eruptions in the aging: further support for an association with exposure to calcium channel blockers.

Author information

1
Department of Dermatology, University of Utah School of Medicine, Salt Lake City, UT 84132, USA. erika.summers@hsc.utah.edu

Abstract

IMPORTANCE:

Dermatologists frequently encounter patients of advanced age presenting with chronic eczematous eruptions of uncertain etiology. When a drug-induced cutaneous eruption is suspected, identifying the responsible drug(s) is a complex clinical challenge.

OBJECTIVE:

To determine whether certain drug classes, and in particular calcium channel blockers, are associated with chronic eczematous eruptions in the aging (CEEA) in the United States.

DESIGN:

Retrospective case-control study.

SETTING:

Ambulatory patients from the Department of Dermatology, University of Utah School of Medicine, Salt Lake City.

PATIENTS:

The cases consisted of 94 patients 50 years and older presenting with otherwise unexplainable symmetrical eczematous eruptions of at least 2 months' duration between January 1, 2005, and December 31, 2011. Inclusion criteria also included histopathologic changes of spongiotic and/or interface dermatitis and clinical suspicion for a drug-induced cutaneous eruption. The controls consisted of 132 age-, sex-, and race-matched patients presenting with benign dermatologic conditions. A subgroup analysis on cases whose skin biopsy specimens showed a pattern of inflammation that is conventionally thought to be associated with eczematous drug eruptions (ie, eczematous and interface dermatitis) was also performed.

MAIN OUTCOMES AND MEASURES:

Specific drug classes associated with otherwise unexplainable CEEA.

RESULTS:

A statistically significant difference in drug class use between cases and controls for calcium channel blockers and thiazides was noted. For calcium channel blockers and thiazides, the matched odds ratios were 4.21 (95% CI, 1.77-9.97; P = .001) and 2.07 (95% CI, 1.08-3.96; P = .03) respectively. The histopathological pattern subgroup analysis failed to show any statistically significant associations.

CONCLUSIONS:

The findings of this study further support an association of calcium channel blockers, as well as thiazides, with CEEA in the United States.

PMID:
23636109
DOI:
10.1001/jamadermatol.2013.511
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center